Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Paducah, KY

April 21, 2005Cape Girardeau County, Scott County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 21, 2005, 8:06 PM CDT for Cape Girardeau County, Scott County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2005, 8:06 PM CDT (01:06 UTC)
Expired
Apr 21, 2005, 8:45 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Cape Girardeau County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 5:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1345 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1345 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:55 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 3:55 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT THU APR 21 2005

MAIN CONCERNS ARE SEVERE WEATHER CHANCES THROUGH TOMORROW...AND THEN
COOL WEATHER OVER THE WEEKEND.

SCATTERED CONVECTION AMASSING ALONG THE WESTERN BORDER OF SOUTHEAST
MISSOURI AT THIS TIME.  WIND FIELDS ARE VERY WEAK...SO A SLOW
EASTWARD DRIFT WILL BRING SCATTERED THUNDERSTORMS INTO SOUTHEAST
MISSOURI LATE THIS AFTERNOON AND THIS EVENING.  MOST OF THIS
ACTIVITY IS DIURNAL IN NATURE...AND SHOULD NOT LAST LONG AFTER
SUNSET.  A FEW STORMS MAY TRY TO BRIEFLY PULSE NEAR SEVERE
LEVELS...BUT WIDESPREAD SEVERE ACTIVITY IS NOT ANTICIPATED.

LATER TONIGHT...CONVECTION OVER KANSAS AND WESTERN MISSOURI WILL
CONJEEL INTO A LINEAR SYSTEM...AND RIP NORTHEAST...FLIRTING WITH THE
WESTERN ZONES LATE TONIGHT.  WIND DAMAGE WILL BE POSSIBLE WITH THESE
STORMS.  NOT SURE HOW WIDESPREAD THE SEVERE WEATHER WILL BE LATE
TONIGHT...BUT THE SEVERE POTENTIAL WILL BE HIGHLY DEPENDENT ON
DRAMATICALLY INCREASING WIND FIELDS ALOFT.  BEST WIND FIELDS WILL BE
TO OUR NORTH AND NORTHWEST...SO SUSPECT THE MOST WIDESPREAD SEVERE
WEATHER WILL BE IN THAT DIRECTION.  ALSO AM CONCERNED ABOUT THE
AMOUNT OF INSTABILITY FOR THE OVERNIGHT SYSTEM...GIVEN THE
WIDESPREAD AND SLOWLY MOVING DIURNAL ACTIVITY.  ALL SAID WOULD
PREFER TO KEEP A SLIGHT RISK ONLY IN WESTERN ZONES.

A COLD FRONT WILL MOVE EASTWARD ACROSS THE AREA TOMORROW.  IF THE
AREA DOES NOT GET STABILIZED BY OVERNIGHT CONVECTION...A SIGNIFICANT
SEVERE WEATHER EPISODE WILL BE POSSIBLE...GENERALLY ALONG AND EAST
OF A KEVV TO KPAH LINE DURING THE AFTERNOON.  OTHERWISE SHOULD SEE
NORTHWEST WINDS CRANKING UP BEHIND THE FRONT DURING THE AFTERNOON
AND INTO FRIDAY EVENING...AND COOLER AIR WILL BE SURGING INTO THE
REGION.

MODELS STILL DEVELOPING UPPER LEVEL CYCLONE JUST TO OUR EAST FOR THE
WEEKEND...RESULTING IN MUCH COOLER WEATHER...AND WITH STRONG
NORTHWEST WINDS...IT WILL BE QUITE BLUSTERY...ESPECIALLY ON
SATURDAY.  HIGH TEMPERATURES SATURDAY WILL BE IN THE LOW TO MID 50S
IN MOST AREAS...AND LOWS MAY FLIRT WITH FREEZING IN THE NORTH
SATURDAY NIGHT.  WINDS SHOULD STAY UP SATURDAY NIGHT...SO A FREEZE
WARNING MAY BE NEEDED...BUT A FROST ADVISORY SHOULD NOT BE AN ISSUE.

IN THE EXTENDED PERIODS FROM MONDAY THROUGH THURSDAY...THE MODELS
ARE STRUGGLING MIGHTILY TO COME UP WITH A CONSISTENT SOLUTION.  THE
MAIN ISSUE IS THE INTERACTION OF NORTHERN STREAM ENERGY SWINGING
AROUND THE BACKSIDE OF THE CYCLONE OVER THE NORTHEAST...WITH A
STRONG AND ACTIVE NEARLY ZONAL SOUTHERN STREAM TO OUR SOUTH.  AT
THIS TIME...THE GFS HAS BEEN CONSISTENT IN SWINGING A MID/UPPER
LEVEL SYSTEM SOUTHEAST ACROSS THE AREA TUESDAY...SO DECIDED TO LEAVE
A SLIGHT CHANCE OF SHOWERS THROUGHOUT THE AREA THEN.
OTHERWISE...LEFT THE REST OF THE WEEK DRY...UNTIL THE MODELS GET A
BETTER FOCUS ON OUR NEXT PRECIPITATION MAKER.  TEMPERATURES WILL
MODERATE INTO THE 60S AND LOWER 70S DURING THE PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

DRS
Hazardous weather outlook, Apr 21, 4:45 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT THU APR 21 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
445 PM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER LATE TONIGHT OVER
SOUTHEAST MISSOURI AND ADJACENT AREAS OF SOUTHERN ILLINOIS.  A SLIGHT
RISK HAS BEEN POSTED FOR THE REMAINDER OF THE QUAD STATE.

A FEW STRONG STORMS MAY DRIFT EASTWARD INTO SOUTHEAST MISSOURI LATE
THIS AFTERNOON...BUT SEVERE WEATHER IS NOT ANTICIPATED.  LATER
TONIGHT...IN RESPONSE TO IMPROVING WIND FIELDS...AN ORGANIZED LINE OF
STORMS WILL MOVE EAST OR NORTHEAST INTO THE AREA.  DAMAGING WINDS
WILL BE THE PRIMARY THREAT...MAINLY OVER SOUTHEAST MISSOURI AFTER 3
AM.  TIMING AND SEVERITY ARE IN DOUBT...SO IT IS NOT CERTAIN HOW FAR
EAST INTO THE QUAD STATE...THE SEVERE WINDS MAY REACH BY SUNRISE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A MODERATE RISK OF SEVERE STORMS OVER WESTERN KENTUCKY AND
SOUTHWEST INDIANA FRIDAY.  A SLIGHT RISK EXISTS TO THE WEST OF THE
MODERATE RISK AREA.  A LINE OF STRONG TO SEVERE STORMS MAY BE ONGOING
AT SUNRISE FRIDAY...MOST LIKELY TO THE EAST OF THE MISSISSIPPI.
WHILE DAMAGING WINDS MAY BE POSSIBLE WITH THESE STORMS...THE MODERATE
RISK IS PRIMARILY FOR SEVERE STORM DEVELOPMENT ALONG OR NEAR A COLD
FRONT AROUND MIDDAY.  DEVELOPMENT IS EXPECTED ALONG A LINE FROM NEAR
PADUCAH TO NEAR EVANSVILLE.  WIDESPREAD DAMAGING WINDS AND LARGE HAIL
WILL BE POSSIBLE WITH THESE STORMS OVER MUCH OF WESTERN KENTUCKY AND
SOUTHWEST INDIANA FRIDAY AFTERNOON.  THE STORMS SHOULD BE EAST OF THE
AREA BY 6 PM CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY OVER SOUTHEAST MISSOURI LATE
TONIGHT...AND OVER WESTERN KENTUCKY AND SOUTHWEST INDIANA FRIDAY
AFTERNOON.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:14 PM CDTSevere Thunderstorm WarningPAHWhite46 min
Apr 22, 1:26 PM CDTSevere Thunderstorm WarningPAHPerry34 min
Apr 22, 1:49 PM CDTSevere Thunderstorm WarningPAHJefferson41 min
Apr 22, 2:12 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson33 min
Apr 22, 2:15 PM CDTSevere Thunderstorm WarningPAHWayne45 min
Apr 22, 2:28 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline47 min
Apr 22, 2:59 PM CDTSevere Thunderstorm WarningPAHWayne31 min
Apr 22, 3:04 PM CDTSevere Thunderstorm WarningPAHGallatin26 min
Apr 22, 3:30 PM CDTSevere Thunderstorm WarningPAHWabash45 min
Apr 21, 7:45 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman45 min
Apr 22, 5:00 AM CDTSevere Thunderstorm WarningPAHTodd45 min
Apr 21, 7:27 PM CDTSevere Thunderstorm WarningPAHStoddard48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.